Alert archive / Florida / Coastal Flood Statements in 2019

Coastal Flood Statement 7, NWS Key West, FL

September 5, 2019Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 5, 2019, 10:26 PM EDT for Monroe County, Florida. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2019, 10:26 PM EDT (02:26 UTC)
Expired
Sep 7, 2019, 6:00 AM EDT
In force
32 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 2.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WHUS42 KKEY 060226
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1026 PM EDT Thu Sep 5 2019

FLZ076-061500-
/O.CAN.KKEY.CF.Y.0001.000000T0000Z-190906T0300Z/
/O.NEW.KKEY.CF.S.0007.190906T0226Z-190906T1500Z/
Monroe Upper Keys-
1026 PM EDT Thu Sep 5 2019

...COASTAL FLOOD ADVISORY IS CANCELLED...
...MINOR COASTAL FLOODING EXPECTED TO CONTINUE ACROSS LOW-LYING 
AREAS THROUGH FRIDAY MORNING...

* COASTAL FLOODING...High tides are expected to run about a half
  foot to a foot above the predicted tides across the Upper
  Florida Keys. The total water level at high tide will result in
  persistent minor saltwater flooding, particularly across the 
  Bayside communities of Key Largo. 

* TIMING...Tides across the Upper Keys will slowly recede through
  Friday, with only slight relief during the times of low tide. 

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow and a few
  seawalls and docks may be overtopped. Motorists should remember,
  persistent puddles around the times of high tide are almost
  certain to be saltwater. 

$$
2 follow-up statements
163 
WHUS42 KKEY 061225
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
825 AM EDT Fri Sep 6 2019

FLZ076-070000-
/O.EXT.KKEY.CF.S.0007.000000T0000Z-190907T0000Z/
Monroe Upper Keys-
825 AM EDT Fri Sep 6 2019

...MINOR COASTAL FLOODING EXPECTED TO CONTINUE ACROSS LOW-LYING 
AREAS THROUGH EARLY THIS EVENING...

* COASTAL FLOODING...High tides are expected to run about a half
  foot to a foot above the predicted tides across the Upper
  Florida Keys, especially during the mid to late afternoon hours.
  The total water level at high tide will result in persistent 
  minor saltwater flooding, particularly across the Bayside 
  communities of Key Largo. 

* TIMING...Tides across the Upper Keys will slowly recede tonight
  and Saturday, with relief during the times of low tide.
  

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and a few 
  seawalls and docks may be overtopped. Motorists should 
  remember, persistent puddles around the times of high tide are 
  almost certain to be saltwater. 


$$

Futterman
480 
WHUS42 KKEY 062342
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
742 PM EDT Fri Sep 6 2019

FLZ076-070800-
/O.EXT.KKEY.CF.S.0007.000000T0000Z-190907T1000Z/
Monroe Upper Keys-
742 PM EDT Fri Sep 6 2019

...MINOR COASTAL FLOODING EXPECTED TO CONTINUE ACROSS LOW-LYING 
AREAS OVERNIGHT...

* COASTAL FLOODING...Water levels are expected to run about a half
  foot above the predicted tides across the Upper Florida Keys.
  Persistent minor saltwater flooding, particularly across the
  Bayside communities of Key Largo, will gradually decrease
  overnight.

* TIMING...Tides across the Upper Keys will slowly recede tonight 
  and Saturday, with relief during the times of low tide. 

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow and a few 
  seawalls and docks may be overtopped. Motorists should 
  remember, persistent puddles around the times of high tide are 
  almost certain to be saltwater. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 5, 10:22 PM EDT, 4 minutes earlier.

Area forecast discussion, Sep 5, 10:22 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1022 PM EDT Thu Sep 5 2019

.DISCUSSION...
Radar shows a few small showers along the Upper Keys, otherwise
mostly clear and dry conditions prevail across the area on this
Thursday evening. Temperatures are slowly dropping through the mid
80s, and winds on land are from the west at 5 to 10 mph.

Regional analysis depicts Hurricane Dorian centered just off the
North Carolina coast, with a weak high pressure ridge extending
from the Atlantic across the central Bahamas and Cuba. The Keys
lie within weak and decreasing westerly flow between these
features. In the lower/mid levels, the moist tail extending
southward from Dorian which has persisted over the Keys for the
past few days is now being pushed southward and broken apart, by a
drier airmass moving into the Keys from South Florida. MIMIC-TPW
satellite imagery shows the beginning of this trend, as does the
00Z Key West sounding, which found a couple of dry and stable
layers between 2000 and 9000 feet.

Overnight, model guidance shows the drier low/mid level airmass
continuing to spread southward across the Keys. This combined with
continued weakening westerly flow should result in little or no
convective activity, and indeed the CAM guidance all shows no
significant rainfall across the area during the night. An isolated
shower or storm cannot be ruled out however, and the existing 10
percent PoPs for the overnight appear to be on track. Will do a
quick forecast update to go with mostly clear skies overnight and
to remove transitional wind wording, otherwise no changes are
planned.

&&

.MARINE...
West winds have decreased as expected across the Keys coastal
waters this evening. For the evening forecast update, will remove
the transition wording for some zones, with no other changes
expected. Benign marine conditions are anticipated for Friday
through the weekend, with easterly flow finally returning early
next week as the Atlantic ridge builds to our north.

As for coastal flooding, Thursday reports from the Blackwater
Sound area indicated that water levels were lower than those
observed on Wednesday, and the Blackwater Sound tide gauge shows
water levels about a third of a foot lower than 24 hours ago, and
now below our local guidance for advisory criteria. Based on
these data, we will replace the previous Coastal Flood Advisory
for the Upper Keys with a lower impact Coastal Flood Statement.

&&

.AVIATION...
VFR conditions are expected to prevail at both terminals. An
isolated shower or thunderstorm cannot be discounted during the
overnight and morning hours. This will cause temporary sub VFR
conditions. However, the weather is expected to be drier than during
the past few days. Light, westerly winds are expected tonight
through at least Friday morning.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....SDR
Data Collection......KBL

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 5, 9:02 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
902 AM EDT Thu Sep 5 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-061000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
902 AM EDT Thu Sep 5 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Piled-up water on the Bay side of the Upper Florida Keys will
continue to cause coastal flooding issues in low-lying
communities, especially around high tide. Coastal flooding tends
to last longer than expected when the flow volume of the Gulf
Stream is disrupted due to very strong systems moving just
offshore of the Southeastern United States. Expect continued
flooding of low- lying streets, lots, and docks across communities
in the Upper Florida Keys. Please see the coastal hazard message
for more information.

Isolated thunderstorms are possible along the Florida Keys today
and tonight. The primary thunderstorm hazards will be cloud to
surface lightning strikes and strong gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible along the Florida Keys and the
adjacent coastal waters. The primary thunderstorm hazards will be
cloud to surface lightning strikes and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Futterman

Nearby

Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.